Alert archive / Mississippi / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 133, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 3, 1998, 5:49 PM CDT for Greene County, Mississippi. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 1998, 5:49 PM CDT (22:49 UTC)
- Expired
- May 3, 1998, 6:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Greene County, MS
The radar
The Mobile radar (KMOB), 71 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 1:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 356 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 1319 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
808 WUUS1 KMOB 032248 RRA SVRMOB MSC041-032345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 549 PM CDT SUN MAY 3 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENE COUNTY IN SOUTHEASTERN MISSISSIPPI * UNTIL 645 PM CDT * AT 547 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF MCLAIN... AS INDICATED BY DOPPLER RADAR... MOVING EAST 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR- VERNAL AT 550 PM CDT PISGAH AT 600 PM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:30 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, May 3, 2:30 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 230 PM CDT SUN MAY 3 1998 AT 19Z/SFC CDFNT E TX-N LA-CNTRL MS-CNTRL IN AND MOVG SLOLY SWD IN RESPONSE TO S/WAV ROTG THRU LWR MS VLY. LOCAL AMS QUITE UNSTBL WITH GOES-8 CAPEs 2500-3000 J/KG AND CONV DEEP-ROOTED IN PBL. XPCT SCT SVR TSTMS DVLPG OVR SRN MS TO FORM INTO MCS AND PROP SE TO COAST THRU ERLY EVE. POSBL COLLISION ALSO ANTCPTD W/SEA-BREEZE LATER. SVR WX COMP INDCTS DEEP LYR VWS SUFFICIENT TO SUPPORT ISOLD SUPERCELLS AS WELL...BUT BLV BOWS/LRG HAIL TO BE PRIMARY THREAT. THRU 00Z/TUE...MEAN L/WAV TRF PSTN TO SHIFT E A BIT AS NEXT SGNFNT UPR VORTEX ON USCAN BORDER SET TO MOV SEWD INTO OHVLY. MID TROP TEMPS SHUD GRDLY WARM BUT IT WL TAKE SOME TIME. FCST UPR HGTS FALL (20M) SHUD AID CDFNT SRLY PUSH CLOSER TO COAST OVRNITE...BUT BLV FNT WL BE SO SHALLOW BY ERLY MON THAT IT WL MERELY REFLECT AS A WEAK PRES TRF. BLV ETA IS TOO AGRESSIVE W/DRYING AND CYCLGNS OVR N TX BY 48 HR WL ALREADY CAUSE A NWD BUCKLING OF FNTL BNDRY IN BEG OF RTRN FLO (FURTHER SLOWING CDFNT). WL REFLECT THIS OCCURENCE IN WARMER MIN TEMP FCST. CHC POPs NEEDED MONDAY AS SEA-BREEZE CRCLN WL BECOME RE- ESTABLISHED ALONG WITH REMNANT LOLVL MSTR. MONDAY NITE SHUD BE SLGTLY COOLER ON MIN TEMPS WITH RDTN FOG. AL/NW FL COASTAL WATERS...LOLVL RDG TO REMAIN AFFIXED OVR E GLF. EXPECT TSTM OTFLW BNDRY TO SHIFT SFC WINDS TO NW FOR BRIEF PD TNT AS LINE OF STG TSTSMS MOV OFF AL/FL CST DURG EVE. CDFNT WL STALL ALONG CST BY MON AFTERNOON THRU ERLY TUE BEFORE DIMINISHING. SW FLOW 10 TO 15 KT WL PREDOMINATE OTRW (2-3 FEET SEAS). MOB 61/81/61 6322 PNS 64/81/63 6322 DTS 67/76/66 6322 EVR 58/82/55 7322 23
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 6:08 PM CDT | Severe Thunderstorm Warning | MOB | George | 67 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.